Tysabri MS medication

Tysabri Rebound Update

Natalizumab (Tysabri) is a highly effective treatment in relapsing remitting MS, reducing relapses by up to 70% versus placebo and with evidence for prevention of disability progression.

Unfortunately, a limiting factor in the usefulness of Tysabri is its association with the brain infection Progressive Multifocal Leukoencephalopathy, or PML.  If PML develops, it is extremely dangerous, with a 1 in 4 chance of severe disability or death.  

More than 180,000 patients worldwide have been treated with Tysabri, with the latest figures stating that 756 people have been diagnosed with PML (overall risk of 4.19/1000)

The risk of PML is largely related to the John Cunningham (JC) Virus, which is harmlessly carried by around 50% of the general population.  If the immune system is compromised however, as happens when using Tysabri, the virus can activate and cause PML. If a pwMS is JCV negative, their quoted risk of PML is 1 in 10,000.  If however they are JCV positive, this risk is much higher, and increases further after 2 years of treatment. The risk is higher still if you have used other immunosuppressants previously.

There is a helpful PML risk calculator available from the MS team at Barts, London.  http://www.clinicspeak.com/understanding-pml-risk-on-tysabri/

So, many people with MS, and their clinicians, find themselves in a very difficult scenario. The drug that is keeping them well may pose an unacceptable risk if continued, but what happens if it is stopped, and which drug do you switch to?!

There is much ongoing research on this topic.  We know that up to 45% of pwMS will have a relapse within 12 months of stopping Tysabri, if they do not start another disease modifying drug (DMD).  There is also an approximately 10% risk of rebound disease activity, meaning that your MS becomes worse than when you started Tysabri, referred to as IRIS or immune reconstitution inflammatory syndrome.

The stakes then are high, but the issue is that you need a “wash out” period after stopping Tysabri, before starting another DMD.  Wait too long and the risk of relapse increases, start another drug too soon and the immune system may be compromised, increasing the risk of severe infections.

At present, there is evidence to say that starting Fingolimod (Gilenya) 4 weeks after Tysabri appears to be safe and effective, and there is ongoing research into Ocrelizumab as another alternative. 

This is a difficult decision and needs to be discussed with your MS team.  Your neurologist may have experience of switching from Tysabri to other DMDs, and is best placed to offer specific advice.


References: